Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 166, NWS Topeka, KS

August 21, 2017Douglas County, Jefferson County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Aug 21, 2017, 9:13 PM CDT for Douglas County, Jefferson County, Kansas. It was in force for 34 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 21, 2017, 9:13 PM CDT (02:13 UTC)
Expired
Aug 21, 2017, 9:47 PM CDT
In force
34 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Douglas County, KS, Jefferson County, KS

The radar

The Pleasant Hill radar (KEAX), 85 km from the middle of the area, began a volume at 02:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 21, 9:23 PM CDTTSTM WND DMG4 Sse Lecompton, KSDELAYED REPORT. TREE WAS SPLIT IN HALF. TIME ESTIMATED VIA RADAR.
Aug 21, 9:39 PM CDTTSTM WND GST 601 N Lawrence, KSEM RELAYED REPORTS OF STRONG WINDS OF 60 MPH AT PETERSON AND KASOLD AVE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 2.2 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2017-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2114 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2017-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2114 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1421 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.6
Supercell composite
9.7

Open this sounding in Storm Lab

The text

As transmitted.

699 
WUUS53 KTOP 220213
SVRTOP
KSC045-087-220300-
/O.NEW.KTOP.SV.W.0166.170822T0213Z-170822T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
913 PM CDT MON AUG 21 2017

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Southeastern Jefferson County in northeastern Kansas...
  Northern Douglas County in east central Kansas...

* Until 1000 PM CDT

* At 913 PM CDT, a severe thunderstorm was located near Clinton Lake,
  moving east at 45 mph.

  HAZARD...60 mph wind gusts and nickel size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Lawrence, Eudora, Perry, Lecompton, Clinton, Clinton Lake and
  Williamstown.

This includes Kansas Turnpike between mile markers 189 and 205.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3888 9549 3893 9550 3904 9550 3912 9519
      3897 9519 3896 9517 3898 9516 3897 9513
      3897 9511 3896 9510 3896 9508 3898 9508
      3899 9506 3895 9506
TIME...MOT...LOC 0213Z 255DEG 39KT 3896 9542 

HAIL...0.88IN
WIND...60MPH
 
$$

27
2 follow-up statements
832 
WWUS53 KTOP 220226
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
926 PM CDT MON AUG 21 2017

KSC045-087-220300-
/O.CON.KTOP.SV.W.0166.000000T0000Z-170822T0300Z/
Jefferson-Douglas-
926 PM CDT MON AUG 21 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR SOUTHEASTERN JEFFERSON AND NORTHEASTERN DOUGLAS COUNTIES...

At 925 PM CDT, a severe thunderstorm was located near Lawrence,
moving east at 45 mph.

HAZARD...60 mph wind gusts and nickel size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Lawrence, Eudora, Perry, Lecompton and Williamstown. 

This includes Kansas Turnpike between mile markers 195 and 205.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3890 9535 3897 9538 3906 9541 3912 9519
      3897 9519 3896 9517 3898 9516 3897 9513
      3897 9511 3896 9510 3896 9508 3898 9508
      3899 9506 3895 9506
TIME...MOT...LOC 0225Z 255DEG 39KT 3900 9525 

HAIL...0.88IN
WIND...60MPH
 
$$

27
032 
WWUS53 KTOP 220247
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
947 PM CDT MON AUG 21 2017

KSC045-087-220255-
/O.CAN.KTOP.SV.W.0166.000000T0000Z-170822T0300Z/
Jefferson-Douglas-
947 PM CDT MON AUG 21 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN JEFFERSON AND
NORTHEASTERN DOUGLAS COUNTIES IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.

LAT...LON 3890 9535 3897 9538 3906 9541 3912 9519
      3897 9519 3896 9517 3898 9516 3897 9513
      3897 9511 3896 9510 3896 9508 3898 9508
      3899 9506 3895 9506
TIME...MOT...LOC 0244Z 255DEG 39KT 3906 9497 

$$

27

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 6:42 PM CDT, 2 hours 31 minutes earlier.

Area forecast discussion, Aug 21, 6:42 PM CDT, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
642 PM CDT Mon Aug 21 2017

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Tuesday)
Issued at 257 PM CDT Mon Aug 21 2017

19Z water vapor imagery shows a low amplitude shortwave moving
through the northern plains. A weak MCV from the early morning
convection has become difficult to discern over northeast KS and
likely has sheared out. Otherwise water vapor imagery shows a plume
of mid level moisture from wester TX through northeast KS. At the
surface, a prefrontal trough was noted from northwest KS into the
eastern Dakotas with a cold front over western ND and into eastern
WY.

For tonight models still show some weak vorticity advection ahead of
the northern plains shortwave and some frontogenesis overnight with
the front. With the very moist airmass in place, showers and
thunderstorms are expected to become widespread this evening and
move through the area overnight. Models have trended slightly faster
with the frontal system and some of the high resolution models show
precip exiting the forecast area to the southeast by 7 am Tuesday.
The clouds and shower activity have slowed down the destabilization
of the boundary layer. But RAP analysis suggests MLCAPE values over
2000 J/kg beginning to develop. Deep layer shear remains a little
marginal, but look to be good enough that if a discrete storm were
able to persist it could go on to produce some severe hail and
winds. Aside from that, the main focus remains on the heavy rain
potential. With PWs still progged over 2 inches, the airmass looked
primed for heavy rainfall. Although with the model trends of a
faster progression to the frontal system, the risk for flash
flooding looks to have diminished somewhat. While the ensemble means
for QPF have also lessened, a few members continue to show the
potential for isolated heavy to excessive rain. Because of this will
maintain the flash flood watch as is.

Showers and thunderstorms should be moving southeast of the area
Tuesday morning and have POPs decreasing with virtually a dry
forecast for much of the area by noon. The stronger cold air
advection looks to hold off until late morning or early afternoon so
Lows tonight are expected to remain muggy with readings in the upper
60s to around 70. Have trended highs cooler by a degree or two with
models showing decent low level cold air advection through the
afternoon. Have forecast highs in the lower and middle 80s.

.LONG TERM...(Tuesday night through Monday)
Issued at 257 PM CDT Mon Aug 21 2017

By Tuesday night, the mid-level trough will be shifting into the
northeastern U.S. with surface high pressure sliding southward from
the Northern Plains into the central U.S.  The region will remain
under the influence of this surface high pressure and northwesterly
flow aloft through Thursday, resulting in dry conditions and
temperatures cooler than the seasonal normals with highs in the low
80s.

By Thursday night, models show a mid-level ridge briefly building
into the central U.S. ahead of a mid-level trough diving into the
Pacific Northwest.  Models are in decent agreement with showing an
embedded shortwave developing within this ridge Thursday night and
gradually tracking across the CWA Friday and Friday night.  The mid-
level trough over the Pacific Northwest will get pushed back into
Canada as a broad mid-level ridge builds across the western U.S.
Saturday through Monday.  The central U.S. will remain under
northwesterly flow aloft into early next week, with models showing
additional embedded waves developing within the mid-level flow.  As
a result, some periods of scattered showers and thunderstorms will
be possible from Thursday night into Sunday, with some isolated
precipitation possibly continuing into early next week. Temperatures
through the weekend and into early next week will remain below the
seasonal normals, with highs staying in the low 80s and low
temperatures in the low 60s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 610 PM CDT Mon Aug 21 2017

Scattered TSRA developing north and west of terminals currently.
Radar trends has the cluster through KMHK by 02Z with no
reduction in flight category. A little more uncertain how the band
of TSRA evolves as it moves eastward towards KTOP/KFOE. Sfc
analysis shows a frontal boundary in the area with ample
instability, despite meager amounts of wind shear. Have therefore
kept a mentioned of VCTS with scattered showers through 08Z when
short term models clear the convection eastward. Next focus is the
convection that develops along the front currently in Nebraska in
the 06-09Z time frame. Current indications is that coverage may
not be as widespread as previous guidance. Nonetheless kept the
mention of TSRA with MVFR stratus developing along and just behind
the boundary through 16Z.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Tuesday morning for KSZ011-012-022>024-
026-035>040-054>056-058-059.

&&

SHORT TERM...Wolters
LONG TERM...Hennecke
AVIATION...Prieto
Hazardous weather outlook, Aug 21, 3:07 PM CDT, 6 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
307 PM CDT Mon Aug 21 2017

KSZ008>012-020>024-026-034>040-054>056-058-059-222015-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
307 PM CDT Mon Aug 21 2017

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Thunderstorms are forecast to become widespread this evening and
move southeast across the region. As storms develop, there is a
risk for some large hail and strong winds. However storms should
develop into a large cluster with locally heavy rainfall becoming
the primary concern. Some isolated spots could end up with around
2 inches of rain by Tuesday morning. Because of this a flash flood
watch remains in effect for areas along and east of a line from
Abilene to Seneca.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters should not be needed this afternoon or tonight, but are
encouraged to report rainfall amounts and any flooding.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

Wolters

In the hours before

Special weather statement, Aug 21, 8:45 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Topeka KS
845 PM CDT MON AUG 21 2017

KSZ026-040-220215-
Jefferson-Douglas-
845 PM CDT MON AUG 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JEFFERSON AND
NORTHWESTERN DOUGLAS COUNTIES UNTIL 915 PM CDT...

At 845 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lecompton, moving northeast at 40 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Northern Lawrence, Perry, McLouth, Lecompton and Williamstown.

This includes Kansas Turnpike between mile markers 192 and 204.

LAT...LON 3913 9519 3900 9519 3893 9538 3907 9550
      3927 9518 3913 9518
TIME...MOT...LOC 0145Z 237DEG 35KT 3904 9536

27
Local storm report, Aug 21, 8:56 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
856 PM CDT MON AUG 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0851 PM     FLASH FLOOD      NORTONVILLE             39.42N 95.33W
08/21/2017                   JEFFERSON          KS   TRAINED SPOTTER

            DITCHES OVERFLOWING, WATER ON ROADWAYS AND
            IN FIELDS NEARBY HOUSE. ESTIMATED RAINFALL
            OF 4.82" STORM TOTAL.

&&

JP
Local storm report, Aug 21, 8:57 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
857 PM CDT MON AUG 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0847 PM     FLASH FLOOD      NORTONVILLE             39.42N 95.33W
08/21/2017                   JEFFERSON          KS   TRAINED SPOTTER

            WATER FLOWING OVER ROADWAYS. RELAYED REPORT
            OF 3.5" OF RAINFALL 2 MILES EAST OF
            NORTONVILLE.

&&

JP
Local storm report, Aug 21, 9:09 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
909 PM CDT MON AUG 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     TSTM WND GST     OZAWKIE                 39.23N 95.47W
08/21/2017  E70 MPH          JEFFERSON          KS   TRAINED SPOTTER

&&

SMB
Special weather statement, Aug 21, 9:09 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Topeka KS
909 PM CDT MON AUG 21 2017

KSZ026-039-040-220245-
Shawnee-Jefferson-Douglas-
909 PM CDT MON AUG 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JEFFERSON...
SOUTHEASTERN SHAWNEE AND NORTHERN DOUGLAS COUNTIES UNTIL 945 PM
CDT...

At 908 PM CDT, Doppler radar was tracking a strong thunderstorm near
Clinton Lake, moving east at 50 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Lawrence, Eudora, Richland, Perry, Lecompton, Clinton, Clinton Lake
and Williamstown.

This includes Kansas Turnpike between mile markers 186 and 205.

LAT...LON 3887 9554 3902 9557 3912 9519 3897 9519
      3896 9517 3898 9516 3897 9513 3897 9511
      3895 9509 3896 9508 3898 9508 3899 9506
      3895 9506
TIME...MOT...LOC 0208Z 254DEG 42KT 3895 9546

27
Local storm report, Aug 21, 9:10 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
910 PM CDT MON AUG 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     TSTM WND DMG     2 W OZAWKIE             39.23N 95.50W
08/21/2017                   JEFFERSON          KS   TRAINED SPOTTER

            2 INH TREE LIMB DOWN.

&&

SMB

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 7:36 PM CDTFlash Flood WarningTOPJefferson6 hr
Aug 21, 7:49 PM CDTSpecial Weather StatementTOPJackson26 min
Aug 21, 7:59 PM CDTSpecial Weather StatementTOPShawnee31 min
Aug 21, 8:12 PM CDTSpecial Weather StatementTOPWabaunsee33 min
Aug 21, 8:27 PM CDTSevere Thunderstorm WarningTOPJackson, Jefferson, Shawnee20 min
Aug 21, 8:45 PM CDTSpecial Weather StatementTOPJefferson30 min
Aug 21, 9:09 PM CDTSpecial Weather StatementTOPDouglas36 min
Aug 21, 9:30 PM CDTSpecial Weather StatementTOPLyon30 min
Aug 21, 9:55 PM CDTFlash Flood WarningTOPJackson, Jefferson4 hr
Aug 21, 10:03 PM CDTFlash Flood WarningTOPDouglas, Jackson, Jefferson, Shawnee, Wabaunsee4 hr
Aug 22, 12:01 AM CDTFlash Flood WarningTOPDouglas, Franklin, Osage, Shawnee6 hr
Aug 22, 1:28 AM CDTAreal Flood AdvisoryTOPFranklin3 hr
Aug 22, 1:51 AM CDTFlash Flood WarningTOPDouglas, Jackson, Jefferson, Shawnee4 hr
Aug 22, 2:29 AM CDTSpecial Weather StatementTOPDouglas, Jefferson, Shawnee31 min
Aug 22, 3:32 AM CDTFlash Flood WarningTOPFranklin4 hr
Aug 22, 4:57 AM CDTAreal Flood AdvisoryTOPAnderson, Coffey, Franklin, Lyon, Osage3 hr
Aug 22, 5:03 AM CDTRiver Flood WarningTOPDouglas27 hr
Aug 22, 5:03 AM CDTRiver Flood WarningTOPShawnee22 hr
Aug 22, 5:33 AM CDTAreal Flood WarningTOPDouglas, Jackson, Jefferson, Shawnee3 hr
Aug 22, 5:46 AM CDTFlash Flood WarningTOPDouglas, Franklin, Osage3 hr
Aug 22, 7:29 AM CDTAreal Flood WarningTOPFranklin3 hr
Aug 22, 8:22 AM CDTRiver Flood WarningTOPFranklin47 hr
Aug 22, 8:22 AM CDTRiver Flood WarningTOPFranklin, Osage40 hr
Aug 22, 8:22 AM CDTRiver Flood WarningTOPAnderson, Franklin31 hr
Aug 22, 8:34 AM CDTAreal Flood WarningTOPDouglas, Franklin, Osage4 hr
Aug 22, 10:47 AM CDTAreal Flood WarningTOPFranklin118 min
Aug 22, 12:16 PM CDTAreal Flood WarningTOPDouglas, Franklin, Osage8 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.